Should kids recovering from flu avoid aspirin, Pepto-Bismol?
Yes, this warning is true.
CDC, The Mayo Clinic, Navicent Health Medical Center
Our Verify team has been fact-checking viral posts and myths about the flu virus this season, and this week, a viewer reached out to us with a plea for help.
Mom Laura McAttee emailed the WUSA9 Verify team saying with all the stuff we've heard about the flu that she hadn't seen a very important warning: that kids recovering from the flu shouldn't use aspirin or Pepto-Bismol because they could have a severe and possibly fatal reaction. Laura begged us to help spread the word, so we got on this one.
We checked with the CDC and the Mayo Clinic – and YUP, they say you SHOULDN'T give aspirin or Pepto to a child or teen recovering from the flu. Those over-the-counter meds can cause Reye's syndrome which is a rare but serious condition that causes swelling in the liver and brain that can lead to death if untreated.
Pepto Bismol has the warning confirmed on their website. The antacid medication, also chemically related to aspirin, says contact your doctor if your child has nausea or vomiting, which can be early signs of Reye's syndrome.
So we can verify this warning is true. Giving aspirin and Pepto Bismol to children recovering from the flu can possibly lead to a severe deadly outcome. Instead of aspirin, experts suggest to recover with some old school remedies.
Dr. John Wood at Navicent Health Medical Center said, "Drink plenty of fluids and then rest, you know the things your mom would tell you, the chicken noodle soup, lots of fluids, lay on the sofa, watch some bad television, just don't go out and spread it and rest."